Kentucky, 2004

Flash Flood in Kentucky, June 4, 2004

June 4, 2004 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 4, 4:10 AM EST, 5 minutes earlier.

Area forecast discussion, Jun 4, 4:10 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT FRI JUN 4 2004

.DISCUSSION...

ACTIVE WEATHER ATTM THANKS TO CLOSED UPPER LOW WORKING ITS WAY
ACROSS THE AREA. PRECIP WILL REMAIN AS IT HAS UP UNTIL NOW...WITH
THE MAIN SWATH OF PRECIP JUST DOWNSTREAM OF THE LOW...OR IN OTHER
WORDS...FROM MULTIPLE VORT MAXES. MESOETA REMAINS THE MODEL OF
CHOICE AS ALL MODELS IN DECENT AGREEMENT WITH FEATURE...AND
ASSOCIATED 310K ISENTROPIC LIFT PATTERN.

MAJOR CHANGES TO PACKAGE INCLUDE UPPING POPS TO CAT ALMOST
AREAWIDE...WITH THE EXCEPTION OF THE WEST. ALSO...CUT POPS ALMOST
ALL TOGETHER FOR SATURDAY AS SYSTEM LOOKS TO BE OUT OF HERE FAIRLY
EARLY IN THE DAY. ALSO BEGIN A TREND OF PUMPING UP POPS INTO THE
EXTENDED WITH BOUNDARY DANGEROUSLY CLOSE TO THE AREA FOR A LENGTH OF
TIME.

AS FOR TEMP CHANGES...LOWERED TODAYS HIGHS...REMAINED CLOSE TO
GUIDANCE AS PREVIOUS PACKAGE HAD. GENERALLY LOWERED SAT MORNING
TEMPS...ESPECIALLY CONSIDERING THE POSSIBILITY OF A BIT OF CLEARING
STARTING IN THE SW CWA. DIDNT ALTO SATURDAY HIGHS...LOOKED GOOD.
LOWERS SAT MORNING TEMPERATURES...AND RAISED SUNDAY AFTERNOON
TEMPERATURES...BOTH OF THESE PERIODS CHANGES CAME AS A RESULT OF
LOWER POPS/CLOUDS IN THE TIME FRAME.

&&

.PREV DISCUSSION...

1138 PM EDT THU JUN 3 2004

0Z 500 MB ANALYSIS AND WV IMAGERY REVEAL RATHER STRONG UPPER LOW FOR
EARLY JUNE OVER WESTERN KY WITH MOISTURE WORKING NORTH TO THE EAST
OF THE LOW. SO FAR NOT MUCH IN THE WAY OF RAINFALL...EXCEPT FOR A
FEW SHOWERS AND THUNDERSTORMS EARLY THIS MORNING THAT WERE SLOW
MOVING AND PRODUCED ISOLATED RAINS OF 1 TO 1.5 INCHES.

FORECAST SOUNDINGS INDICATE DEEP MOISTURE TOMORROW...WITH UPPER LOW
PUSHING TO THE EAST. THIS COLD POOL ALOFT SHOULD STEEPEN MID LEVEL
LAPSE RATES AND LEAD TO AT LEAST SOME THUNDER WITH LOCALLY HEAVY
RAIN. STORM MOTION TOMORROW WILL BE RATHER SLOW (AROUND 10-15 KTS).
MODELS INDICATE SFC LOW SHOULD DEVELOP OVER THE SOUTHERN
APPALACHIANS AND PUSH NORTHEAST BY SAT. THE REGION SHOULD LIE IN THE
DEFORMATION ZONE BY FRI PM AND FEEL THAT RAINFALL OF 1 TO 2.5 INCHES
IN ABOUT 12 HRS IS POSSIBLE...ESPECIALLY OVER THE EASTERN 2/3 OF THE
CWA WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 POSSIBLE. QPF MAX OF ETA
AND GFS IS IN THAT RANGE. MODELS CONTINUE TO INDICATE HIGH QPF FOR
LATE TONIGHT THROUGH TOMORROW EVENING AND HPC HAS PLACED THE CWA IN
ISOLATED ERD. THIS IS RATHER UNFORTUNATE...GIVEN SATURATED SOIL FROM
RECENT HEAVY RAINS. HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA
UNTIL 8 PM ON FRIDAY. FLASH FLOODING AND LARGER STREAMS AND CREEKS
ADJUSTED POPS BASED ON LATEST TRENDS FOR TONIGHT AND TOMORROW
(RAISED) AND LOWERED IN THE SW ZONES FOR FRI NIGHT AND SAT. TAPERED
POPS OFF A LITTLE EARLIER ON SAT BEHIND DEPARTING LOW. THIS ALSO
BROUGHT POPS INTO BETTER AGREEMENT WITH SURROUNDING WFOS.

610 PM EDT THU JUN 3 2004

20Z SFC ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY THROUGH SOUTHERN
TENNESSEE. ON SATELLITE...A MASS OF CLOUDS ARE ROLLING THROUGH
SOUTHERN KENTUCKY AND CENTRAL TENNESSEE AHEAD OF A LARGE SHORTWAVE
TROUGH APPROACHING THE CENTRAL APPALACHIANS. UNSURPRISINGLY...
SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED NEARBY. SO FAR THESE
ARE CONTENT TO MEANDER ALONG THE TENNESSEE BORDER...BUT THE TREND
LOOKS LIKE THEY WILL DRIFT NORTHWARD INTO FAR SOUTHEAST KENTUCKY
THIS EVENING.

THE MODELS ARE NOW IN CAHOOTS DEEPENING THE SHORTWAVE AS IT CARVES
THROUGH KENTUCKY TONIGHT. THIS THEN APPARENTLY WILL CLOSE OFF...
WINTER STYLE...AND ONLY SLOWLY EXIT THE OHIO VALLEY BY SATURDAY
EVENING. DESPITE THIS DRASTIC CHANGE...FIRST HINTED AT BY THE 06Z
RUNS...THE MODELS ARE IN VERY GOOD AGREEMENT AND WILL BE FOLLOWED
WITH THE MESOETA THE MODEL OF CHOICE DUE TO ITS BETTER RESOLUTION.
THE BIG STORY THIS WEEK WILL BE THE CLOSED LOW AND THE RAINY COOL
WEATHER IT BRINGS...BUT THE PATTERN LOOKS UNSETTLED RIGHT ON INTO
THE EXTENDED. A RIDGE WILL REBUILD ACROSS THE SOUTHERN GULF COAST
STATES ...BUT PLENTY OF LITTLE WAVES ROLLING ALONG THE NORTHERN EDGE
OF THIS WILL CROSS THROUGH THE OHIO VALLEY TO START THE NEW WORK
WEEK. THIS RIDGE THEN BUILDS WELL INTO THE OHIO VALLEY FOR A WARMER
AND PROBABLY QUIETER MID TO LATE WEEK.

SENSIBLE WEATHER WILL FEATURE A FEW SLOW MOVING THUNDERSTORMS
CROSSING INTO FAR SOUTHEAST KENTUCKY THIS EVENING THAT COULD CAUSE
MINOR FLOOD PROBLEMS OR POSSIBLY SMALL HAIL. THE THREAT OF HEAVY
RAIN FROM THE SHOWERS AND THUNDERSTORMS AHEAD OF THE SHORTWAVE WILL
ARRIVE RIGHT AROUND DAWN AND SPREADS THROUGH EAST KENTUCKY. BY
MORNING A DEEPENING AREA OF LOW PRESSURE WILL BE FOUND JUST
SOUTHEAST OF KENTUCKY ALONG THAT OLD FRONT. THIS WILL THEN
STRENGTHEN AND SLOWLY RIDE NORTH AS IT BUILDS WITH THE INFLUX OF
ENERGY FROM ABOVE. BY MIDDAY SATURDAY THE COMMA CLOUD FROM THIS LOW
WILL BE SLOWLY RIDING THROUGH EAST KENTUCKY BRINGING BOUTS OF HEAVY
RAIN...OCCASIONAL LIGHTNING AND MUCH COOLER TEMPERATURES. SHOULD
THIS SYSTEM CONTINUE TO LOOK PROMISING A FLOOD WATCH MAY BE ISSUED
LATER THIS EVENING OR WITH THE MORNING PACKAGE.

THIS UNSEASONABLY POTENT AND COOL SYSTEM WILL EVENTUALLY PULL AWAY
BY SATURDAY MORNING MAKING FOR A COOL DAY ON NORTH WINDS. OTHERWISE
...SATURDAY LOOKS TO BE A DRY DAY FOLLOWED BY MODERATING
TEMPERATURES THROUGH MIDWEEK. HOWEVER...BY MONDAY...THE COLD FRONT
LEFT BEHIND BY THIS DEEP LOW WILL START TO GET ACTIVE AND COULD
PROVIDE EAST KENTUCKY WITH ADDITIONAL ROUNDS OF HEAVY RAIN FROM
THUNDERSTORMS AND POSSIBLY A RENEWED THREAT FOR SEVERE WEATHER. BY
THE MIDDLE OF THE WEEK...THOUGH...RIDGING ALOFT SHOULD BE ENOUGH TO
CAP THE ACTIVITY OR AT THE VERY LEAST...ALLOW NO MORE THAN SCATTERED
CONVECTION.

MOS TEMPS HAVE COME IN APPROPRIATELY COOLER WITH A DEFINITE TREND
HIGHER IN THE POPS. GOING ALONG WITH THIS AND ACTUALLY DEVIATED
LITTLE FROM THE GFS MOS FOR HIGHS...FOR POPS UNDERCUT FOR NOW BUT
WILL LIKELY HAVE TO RAISE THESE UP AS THIS SYSTEM BECOMES MORE
CLEAR.

AS FOR IFPS/NDFD GRIDS...POPULATED WITH THE MESOETA THROUGH 60 HOURS
FOR TEMPS...DEW POINTS AND WINDS. THE TEMPS FROM THESE WERE A BIT
AGGRESSIVE WITH THE RAIN COOLED AIR FOR HIGHS FRIDAY SO I TOOK THEM
UP A BIT USING THE SHRINK STRETCH TOOL. SIMILARLY...I BUMPED UP
TEMPS A TAD FOR SATURDAY AS WELL. THE REST OF THE GRIDS IN THE FIRST
PART OF THE FORECAST HAD TO BE REWORKED TO BETTER COME IN LINE WITH
THE DRASTIC MODEL AND HPC FORECAST CHANGE OVER THE NEXT 48 HOURS.
AFTER THAT...THE REST WERE JUST TWEAKED TOWARD NDFD AND HPC
CONSENSUS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8 PM FRI ENTIRE
CWA.

PIEPER
Hazardous weather outlook, Jun 3, 4:55 PM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT THU JUN 3 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
555 PM EDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW THUNDERSTORMS NEAR
THE TENNESSEE BORDER COULD CONTAIN HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS. LOCALIZED HEAVY RAIN WILL BE POSSIBLE TOWARD DAWN FROM
SHOWERS AND THUNDERSTORMS...ESPECIALLY NEAR THE VIRGINIA AND
TENNESSEE BORDERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED ON FRIDAY INTO FRIDAY NIGHT. HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL BE POSSIBLE ON FRIDAY INTO FRIDAY
EVENING AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
APPALACHIANS AND TRANSPORTS ABUNDANT ATLANTIC AND GULF OF MEXICO
MOISTURE INTO THE REGION. IF WIDESPREAD HEAVY RAIN MATERIALIZES...
SIGNIFICANT RISES WOULD BE POSSIBLE ON THE LARGER CREEKS AND STREAMS
AS WELL ON THE KENTUCKY...LICKING...CUMBERLAND AND BIG SANDY RIVERS.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PELTON

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Laurel

When
June 4, 4:15 AM EST to 6:30 AM EST
Where
Laurel County, East Bernstadt
Reported by
LAW ENFORCEMENT
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Highway 30 was flooded with about 18 inches of water for about 100 yards. Highway 25 and Highway 1228 were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406480.